YOU ASK:

How will the health care reform law affect health savings accounts (HSA)?

WE ANSWER:

You get to maintain your health savings accounts (HSA) along with your health insurance even when the health care reform law kicks in. That is, for as long as the company selling your HSA-qualified health insurance makes your plan available to the market.

What we suggest is that you already purchase a plan that best suits your needs and budget. And, as new products are being offered in the market, you can compare your existing plan and the new plans. You can shift when you find a better plan.

However, aside from this the new health care reform bill will affect HSAs in the following ways:

  • Penalties for withdrawals. More penalties when you withdraw money from your HSA and spend it on non-medical items. In fact, the bill will require twice the previous penalty (from 10% to 20%). That way, your HSA is protected at times when you are tempted to dip into it when you are short in funds and face mounting bills.
  • Medications limited to prescription drugs. You can no longer use your HSA to pay for over-the-counter medicines. When you take note that health insurance also does not pay for these drugs, it also is fair that HSAs are not used to pay for these. When the bill takes effect, you can only use your HSA for medications prescribed by your doctor.
  • Limited contributions. Starting on January 2013, contributions to medical expenses spent through an FSA will be up to $2,500 annually. This may be adjusted every year to reflect increases in the cost of living. The cost of living adjustments are for general inflation and will not be linked to the increases in medical costs.
  • Tax implications. Also in 2013, the amount spent on unreimbursed medical expenses may be taxable for up to 10% of one's adjusted gross income. Seniors are exempted from this until the year 2016.
Was this question and its answer useful?
Not a bit
  • Currently 4.5/5 Stars
  • 1
  • 2
  • 3
  • 4
  • 5
Very useful
Have a question about insurance? Ask the experts
Share: